Canary Times Newsletter, RE: Neurontin and Eyes

Discussion in 'Fibromyalgia Main Forum' started by findmind, Aug 18, 2006.

  1. findmind

    findmind New Member

    Just read in Prevention Magazine, I think, it may have been mag. The Week...anyhow, it warns that neurontin and/or gabapentin may harm your eyes!

    Has anyone seen any studies about this? I don't know what I'll do for neuropathy in feet/ankles if I have to go off of it because I now have beginning macular degeneration.

    I'm taking supplements for eyes with lutein, plus 5 other things in it.

    If anyone finds info about this, please post it for me.

    Thanks so much.
    findmind
    [This Message was Edited on 08/18/2006]
  2. littlebrownwren

    littlebrownwren New Member

    I to am on Gabapentin for the same reasons.

    I also take plaqunil for RA.

    I read on the paper we get with a new prescription that if vision problems arose to call your doctor.

    I had surgery for a macular hole abt 3 yrs ago and a few months ago started having a new problem with my other eye.

    I only went on the Gabapentin[300mg] a month ago. In the last 3 weeks I've been have a blurry vision thing going on.

    I have to have a full field vision test with an opthamologist every six months because of the plaqunil or my doctor won't refill my med. I guess I'll be going a bit early.

    I also would like to know more about that article.

    Wren
  3. 143alan

    143alan New Member

    I had blurred vision when I first started taking Neurontin 4 years ago. It happened though because the doctor started me out on too high of a dose. I have neuropathy in my feet and legs, but when I was also diagnosed with Fibromyalgia my Rheumatologist switched me to Lyrica and once again the dosage was too high and my vision was blurred. We backed down the dosage and slowly built up over a three week period to the amount he wants me to take and the blurred vision went away.

    It's just a suggestion and something I went through myself. I have seen where Neurontin is suppose to affect the eyes but I can't remember all the details.

    Good luck with it.
    Nancy
  4. findmind

    findmind New Member

    It was the Canary Times Newsletter! The article stated the med increases GABA production in brain, and may lead to toxic reaction in the retina.

    If a history of eye disease, be cautious, article stated.

    co-cure.org supposedly has the British Medical Journal 332:1193 (2006) article dated may 23, 2006.

    As a good ole (OLD!) girl scout, I'm going to discuss with eye dr. I see next week about my macular degeneration. Don't know WHAT I'll do if have to stop this med; it's the only thing that helps my neuropathic pain in feet, ankles (of unknown cause).

    Think I'll correct title of this post...
    Thanks for input.

    There's always hope!
    findmind
    p.s. Canary Times is Publ. of CFS, FM and Chem. Sensitivity Coalition of Chicago(www.CFCCC.net). A great publication!
  5. findmind

    findmind New Member

    What do you mean a hole in your eye????

    Sounds terrible! What did surgery do for it, I mean, how do they fix a hole in your eye?

    What caused it?

    Hope you are waaaaaay better now.

    findmind
  6. littlebrownwren

    littlebrownwren New Member

    findmind

    The inside of your eye is filled with stuff called vitreous.

    As you get older it begins to pulls away from the inside of the eye in tiny bits and pieces. These are called floaters.

    Sometimes it pulls away to fast and it pulls a hole in the macula, which is what happened to me.

    I had to go to a retina specialist and he did laser surgery and repaired the hole.

    My eye immediately started to form a caterac. I had to wait to have that taken off. Then the lens fogged up they had to do more laser surgery. Finally, I was on the road to seeing again.

    It took 2 yrs to from 25% vision in my left eye, back to 20/20. It is still okay today.

    I'm having a similar problem with the right but it hasn't developed into a hole, just some tiny stringy swirls. My doctor is keeping an eye on it for me.

    I don't know if this will help anyone else or not but my first symptom something was wrong was when I was looking at my computer screen I noticed a flower shape.

    It looked like the outline of a daisy with the tips removed.

    That was the hole. There was no pain. My sis insisted I see the doctor and I'm sure glad she did.

    The way I see it , if the instructions say to watch for eye problems and call the doctor, do it.

    Wren
    [This Message was Edited on 08/19/2006]
  7. findmind

    findmind New Member

    Thanks for the reply.

    That is truly miraculous surgery. I've never heard of anything to do with the eyes, but guess I'm going to learn now that I have mac. deg. and a small cataract, huh?

    I am so glad for you, may you continue seeing well, well into the future.

    There's always hope!
    findmind
  8. hugs4evry1

    hugs4evry1 New Member

    I've checked my daughter's paperwork and it does say that you should have an eye exam when you begin this medication and continue to have them periodically.

    My daughter's been weaned off of this medication (whew) so hopefully it won't be a problem now.

    Hugs,

    Nancy B
  9. findmind

    findmind New Member

    (for your reply).

    My concern is that I now take 1800mg daily, with 2 increases in past 2 years and that's when my eye dr. saw changes in my eyes.

    A lot of people have started neurontin on the board here, so I hope the take the time to read this caution.

    Thanks for caring and sharing...

    findmind